West Virginia, 2017

Winter Storm in West Virginia, December 29 to 30, 2017

December 29 to 30, 2017 · NWS LWX · 2 events in 2 counties and zones

An upslope flow caused snow to develop along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upslope flow caused snow to develop along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 29, 8:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 29, 8:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
814 PM EST Fri Dec 29 2017

.SYNOPSIS...
A wave of low pressure will pass north of the area tonight into
Saturday morning, before an arctic cold front crosses the region
Saturday afternoon. Arctic high pressure returns Sunday into early
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Surface low pressure and its associated cold front are moving
through the Great Lakes this evening and an upper- level
disturbance in the westerly flow aloft is moving through the
Ohio Valley. The surface low will move toward the eastern Great
Lakes while the upper-level disturbance moves overhead late
tonight.

The forcing from the upper-level disturbance will combine with
some isentropic lift from warm advection ahead of the cold front
to bring a period of snow to much of the area overnight. Snow is
most likely to begin between 10 pm and 1 am for locations
near/west of the Blue Ridge and Catoctin Mountains and between 1
am and 4 am for locations east of the Blue Ridge and Catoctin
Mountains. Snow will move out of most areas by mid-morning
Saturday...but perhaps closer to noon near the Mason-Dixon Line.
This is because the upper-level disturbance will move off to our
east during this time. Snowfall amounts will be light for most
areas...generally a coating to an inch. However...deeper lift
across northern areas will allow for 1-2" of snow. A Winter
Weather Advisory has been issued for northern Maryland and
portions of the eastern West Virginia Panhandle. Do want to
point out that whatever snow falls will stick to paved
surfaces...causing dangerous driving conditions late tonight
through Saturday morning for many areas. Even a few tenths of an
inch of snow will cause problems due to the very cold ground
temperatures. Please use extra caution when venturing outdoors
late tonight through Saturday morning.

The arctic cold front will then cross the area Saturday
afternoon, bringing the potential for a few additional snow
showers.

Highs Saturday pre-front should be able to reach the upper 20s
to upper 30s, still below normal for the date.

Also want to point out that snowfall accumulations are expected
along/west of the Allegheny Front late tonight through midday
Saturday due to an upslope component to the low-level flow. Have
issued a Winter Weather Advisory for western Grant...western
Mineral and western Allegany Counties where 3-6" of snow are
expected. Farther south across western Pendleton and western
Highland counties...2-4 inches are most likely over a 24 hour
period which is below advisory criteria. Having that been
said...slippery travel conditions will impact these areas as
well.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Strong cold air advection on gusty northwest flow overspreads the
area Saturday night. Temperatures will fall into the teens, with
single digits across the higher elevations. That combined with gusty
winds will lead to wind chills in the single digits for much of the
region, and as low as 10 below zero across the higher terrain.

Cold air advection and gusty winds continue Sunday, and with 850 mb
temperatures near -20C, high temperatures aren't likely to get out
of the teens and 20s. Wind chill concerns present themselves
again for Sunday night with lows in the single digits and teens
with the persistent northwest winds. Sub-zero wind chills are
possible area- wide by Monday morning.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Below normal temperatures will continue during the first week
of 2018 as the amplified upper level pattern remains in control.
Looks like the "warmest" day will be Wednesday with high
temperatures reaching the low to mid 30s along and east of I-95
and other southern counties of our CWA. High temperatures
expected in the 20s for most areas the rest of the days -teens
to single digits at higher elevations. Monday into Tuesday's
wind chills, especially at higher elevations, should be watched
closely as they might reach advisory criteria.

Mostly dry conditions expected during this period. Guidance suggest
that shortwave troughs could bring some snow showers over our area,
mainly to areas west of the Allegheny front on Monday night and
Thursday, but still uncertain this far out. Model guidance is now
keeping away from us the strong low pressure system tracking along
the east cost on Thursday, so probabilities of any impacts are
lowering.

In summary, the beginning of 2018 will have below normal
temperatures, with mainly dry conditions, and if they materialize,
some snow showers -possibly over our western counties- at times.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR expected through late this evening with increasing mid and
high clouds. Light snow will overspread all terminals except CHO
overnight into Saturday morning with IFR conditions likely.
Some improvement expected once snow ends Saturday morning. A few
additional snow showers are possible as an arctic front crosses
the region. Gusty northwest winds 20 to 25 knots then becomes
the primary aviation weather concern Saturday night through
Sunday night.

VFR conditions expected Monday into Wednesday over
the terminals with breezy conditions on Monday. Wind gusts could
reach 20 kt.

&&

.MARINE...
Sub-SCA conditions expected into Saturday morning. Southerly
winds will then increase to SCA-levels across portions of the
central Chesapeake Bay ahead of the arctic front, with all of
the waters then under SCA Saturday night. This will likely need
to be extended into Sunday and Monday.

Breezy conditions expected Monday into early Tuesday
reaching advisory criteria. Winds should diminish gradually through
the day Tuesday and remain below criteria into Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from midnight tonight to 2 PM EST
     Saturday for MDZ501.
     Winter Weather Advisory from midnight tonight to noon EST
     Saturday for MDZ003-004-502.
     Winter Weather Advisory from 2 AM to noon EST Saturday for
     MDZ005-006-507.
VA...None.
WV...Winter Weather Advisory from midnight tonight to 2 PM EST
     Saturday for WVZ501-503.
     Winter Weather Advisory from midnight tonight to noon EST
     Saturday for WVZ051-052.
MARINE...Small Craft Advisory from 7 PM Saturday to 6 AM EST Sunday for
     ANZ530>532-535-536-538>541.
     Small Craft Advisory from 9 AM Saturday to 6 AM EST Sunday for
     ANZ533-534-537-542-543.

&&

SYNOPSIS...MM
NEAR TERM...BJL/MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMR
Hazardous weather outlook, Dec 29, 6:38 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
638 PM EST Fri Dec 29 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
638 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for northeastern
Maryland...beginning at 3 am. Elsewhere...accumulating light snow
is expected toward morning across the Washington and Baltimore
Metropolitan areas. Plan on slippery roads toward morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Weather Advisory for northeastern Maryland continues
until noon. Elsewhere...accumulating light snow is expected
through mid-morning Saturday across the Washington and Baltimore
Metropolitan areas. Plan on slippery roads Saturday morning.

Sub-zero wind chills which could cause hypothermia and frostbite
are possible Sunday night into Monday morning. A Wind Chill
Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Spotters should report snowfall observations per normal
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
638 PM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect overnight for northern
Maryland and portions of the eastern West Virginia.
Elsewhere...accumulating light snow is expected overnight for
northern and central Virginia as well as central Maryland and the
Potomac Highlands of West Virginia. Plan on slippery roads
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect for northern Maryland and
portions of the eastern West Virginia Panhandle until noon. A
Winter Weather Advisory continues for locations along and west of
the Allegheny Front in western Grant...western Mineral and
western Allegany Counties until 2 pm. Elsewhere...accumulating
light snow is expected through mid-morning across northern
Virginia as well as central Maryland and the Potomac Highlands of
West Virginia. Plan on slippery roads through Saturday morning.

Sub-zero wind chills which could cause hypothermia and frostbite
are possible Saturday night into Sunday over the higher elevations,
and Sunday night into Monday morning across all areas. Wind Chill
Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotters should report snowfall observations per normal
procedures.

In the hours before

Special weather statement, Dec 29, 7:18 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
718 PM EST Fri Dec 29 2017

DCZ001-MDZ011-013-014-016-503>506-508-VAZ026>031-039-040-051>055-
501-502-505>507-WVZ050-053-055-502-504-506-300630-
District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Southeast Harford-Rockingham-
Shenandoah-Frederick VA-Page-Warren-Clarke-Madison-Rappahannock-
Culpeper-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Northern Fauquier-
Southern Fauquier-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Hampshire-Jefferson-Hardy-
Eastern Grant-Eastern Mineral-Eastern Pendleton-
Including the cities of Washington, Baltimore, Bowie,
Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel,
Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf, Germantown,
Damascus, Bethesda, Rockville, Gaithersburg, Silver Spring,
Lisbon, Columbia, Ellicott City, Aberdeen, Harrisonburg,
Strasburg, Woodstock, Mount Jackson, New Market, Winchester,
Luray, Shenandoah, Stanley, Front Royal, Berryville, Madison,
Culpeper, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair,
Reston, Herndon, Annandale, Centreville, Chantilly, McLean,
Franconia, Arlington, Alexandria, Falmouth, Warrenton, Turnbull,
Purcellville, Leesburg, Ashburn, Sterling, Big Meadows, Romney,
Charles Town, Shepherdstown, Moorefield, Petersburg, Antioch,
Keyser, New Creek, Ridgeville, Russelldale, Headsville,
Fort Ashby, Brandywine, Franklin, Oak Flat, Ruddle,
and Sugar Grove
718 PM EST Fri Dec 29 2017

...LIGHT SNOW EXPECTED LATE TONIGHT THROUGH SATURDAY MORNING...

A period of light snow is expected late tonight through Saturday
morning for much of the region. Snow is most likely to start
between 11 PM and 1 AM west of the Blue Ridge Mountains and
between 1 AM and 3 AM east of the Blue Ridge Mountains. Snowfall
accumulations will be around a coating to one inch before snow
ends by mid-morning Saturday. The higher snow amounts are
expected along and north of Interstate 66 in Virginia, and also
along and north of U.S. Route 50 in Maryland, including the
greater Washington and Baltimore Metropolitan areas.

Despite light snowfall amounts...very cold road temperatures will
lead to snow covered and slippery roads that will create dangerous
travelling conditions late tonight through Saturday morning.
Sidewalks and parking lots will also become very slippery, so
pedestrians should exercise caution while walking.  Please allow
extra time to reach your destinations during this time.

For additional information, please visit
www.weather.gov/washington

BJL/Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Western Grant

When
December 29, 11:00 PM EST to December 30, 6:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 9.6 inches at Bayard.

Winter Storm, Western Pendleton

When
December 29, 11:00 PM EST to December 30, 6:00 PM EST
Where
Western Pendleton forecast zone
Reported by
COOP Observer
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall was estimated to be around eight inches based on observations nearby.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729471, 729472.